Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, March 29, 2013

March 29, 2013 · NWS OUN · 22 events in 7 counties and zones

Several days of southerly return flow and mild temperatures lead to a moderately unstable airmass over most of Oklahoma. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several days of southerly return flow and mild temperatures lead to a moderately unstable airmass over most of Oklahoma. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th. Significant hail was reported in a few locations, along with damaging winds and torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 5:48 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 29, 5:48 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
648 AM CDT FRI MAR 29 2013

.AVIATION...
29/12Z TAF ISSUANCE...COMPLICATED AND LOW CONFIDENCE FORECAST WILL
CONTINUE. MODEL DATA VERY AGGRESSIVE WITH WIDESPREAD IFR/MVFR
CIGS TODAY AND HIGH PROBABILITY FOR RAIN/TSRA. WE WILL INCLUDE
LIFR/VLIFR CONDITIONS FOR THE FIRST FEW HOURS OF FORECAST ACROSS
NORTHWEST OKLAHOMA TERMINALS DUE TO FOG/STRATUS. FRONTAL BOUNDARY
EXPECTED TO LIFT NORTH THROUGH THE MORNING AND ALLOW CIGS AND VIS
TO IMPROVE THERE. WILL INCLUDE MAINLY MVFR/VFR ELSEWHERE. WILL
ONLY INCLUDE TSRA IN TAF WHERE HIGHER CONFIDENCE/IMPACTS WOULD
RESIDE ACROSS FAR WESTERN OKLAHOMA/WRN NORTH TEXAS TOWARD AND
AFTER 23Z. VCSH WILL BE INCLUDED ACROSS CENTRAL OKLAHOMA THIS
MORNING WITH RADAR/SATELLITE TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  55  78  51 /  40  50  20  30
HOBART OK         70  54  79  53 /  20  60  10  30
WICHITA FALLS TX  76  56  83  56 /  20  50  20  30
GAGE OK           72  46  78  46 /  30  40  20  40
PONCA CITY OK     72  52  75  48 /  40  40  10  20
DURANT OK         73  56  78  55 /  30  40  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/99/11
Hazardous weather outlook, Mar 29, 4:00 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT FRI MAR 29 2013

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM WOODWARD TO HOBART TO VERNON
TEXAS TO SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL THIS EVENING.

DISCUSSION...
MODERATE INSTABILITY...COMBINED WITH RELATIVELY WEAK VERTICAL WIND
SHEAR...WILL BE SUFFICIENT FOR A FEW SEVERE STORMS LATER TODAY. A
MODERATELY STRONG CAPPING INVERSION WILL PREVENT SURFACE-BASED STORMS
FROM FORMING THIS MORNING AND EARLY AFTERNOON...BUT THE CAP IS THEN
EXPECTED TO WEAKEN. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN
CONCERNS WITH THE STRONGER STORMS. STORMS ARE LIKELY TO CONTINUE INTO
THE NIGHT...BUT A STRENGTHENING SURFACE INVERSION WILL AGAIN LIMIT
THE OVERALL INTENSITY OF THE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH MONDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF OKLAHOMA AND
NORTH TEXAS ON SATURDAY.

OTHER HAZARDOUS WEATHER...
SOME LIGHT SNOW IS POSSIBLE MONDAY NIGHT ACROSS NORTHERN OKLAHOMA...
AND FREEZING TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY MORNINGS
ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CMS

In the hours before

Special weather statement, Mar 29, 7:51 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
851 AM CDT FRI MAR 29 2013

OKZ023-027-291415-
CADDO OK-GRADY OK-
851 AM CDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CADDO AND
NORTHWESTERN GRADY COUNTIES UNTIL 915 AM CDT...

AT 849 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRACEMONT...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3528 9838 3528 9790 3502 9794 3511 9841
TIME...MOT...LOC 1349Z 276DEG 31KT 3519 9830

KURTZ

The radar

The Norman radar (KTLX), 71 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Canadian

When
March 29, 8:31 AM CST
Where
Canadian County, Concho
Measured
1 in hail
Reported by
Public
Coordinates
35.610, -97.990

Hail, Grady

When
March 29, 8:37 AM CST
Where
Grady County, 2.36 mi SSE of Chickasha Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.050, -97.950

Hail, Canadian

When
March 29, 8:50 AM CST
Where
Canadian County, 6.27 mi ENE of Union City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.430, -97.840

Hail, Garvin

When
March 29, 10:41 AM CST
Where
Garvin County, Wynnewood
Measured
1 in hail
Reported by
Public
Coordinates
34.640, -97.160

Hail, Johnston

When
March 29, 11:38 AM CST
Where
Johnston County, 0.57 mi E of Bromide
Measured
1.75 in hail
Reported by
Public
Coordinates
34.420, -96.490

Hail, Canadian

When
March 29, 5:00 PM CST
Where
Canadian County, 0.69 mi N of Concho
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.620, -97.990

Hail, Canadian

When
March 29, 5:17 PM CST
Where
Canadian County, 4.5 mi W of Richland
Measured
1.75 in hail
Reported by
Public
Coordinates
35.580, -97.880

The hail lasted for 10 minutes.

Hail, Canadian

When
March 29, 5:28 PM CST
Where
Canadian County, 3.24 mi NNE of Concho
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.650, -97.960

Hail, Canadian

When
March 29, 5:37 PM CST
Where
Canadian County, 4.12 mi NNE of Concho
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.660, -97.950

Thunderstorm Wind, Tillman

When
March 29, 5:37 PM CST
Where
Tillman County, 0.57 mi E of Frederick
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
34.390, -99.010

Frederick ASOS measured a wind gust to 56 knots. No damage was reported.

Hail, Canadian

When
March 29, 5:40 PM CST
Where
Canadian County, 2.18 mi SE of Richland
Measured
1.25 in hail
Reported by
Public
Coordinates
35.560, -97.770

The hail lasted 20 minutes.

Hail, Canadian

When
March 29, 5:40 PM CST
Where
Canadian County, 2.89 mi WNW of Richland
Measured
1.75 in hail
Reported by
Public
Coordinates
35.590, -97.850

The hail lasted for 20 minutes.

Hail, Canadian

When
March 29, 5:40 PM CST
Where
Canadian County, 1.12 mi W of Richland
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -97.820

The hail lasted for 20 minutes and covered the ground.

Hail, Canadian

When
March 29, 5:42 PM CST
Where
Canadian County, 3.99 mi E of Concho
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.600, -97.920

Hail, Canadian

When
March 29, 5:45 PM CST
Where
Canadian County, 2.25 mi E of Richland
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -97.760

The hail lasted for 30 minutes.

Hail, Canadian

When
March 29, 5:47 PM CST
Where
Canadian County, 5.66 mi E of Concho
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
35.620, -97.890

Hail, Canadian

When
March 29, 5:50 PM CST
Where
Canadian County, 2.18 mi SW of Richland
Measured
1 in hail
Reported by
Public
Coordinates
35.560, -97.830

The hail lasted for 15 minutes.

Hail, Canadian

When
March 29, 6:00 PM CST
Where
Canadian County, 4.72 mi SSE of Piedmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.580, -97.710

Hail, Logan

When
March 29, 6:34 PM CST
Where
Logan County, Lovell to 0.89 mi SE of Lovell
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.060, -97.640

Hail ranged from golf ball to tennis ball size and covered the ground.

Hail, Logan

When
March 29, 6:45 PM CST
Where
Logan County, 2.07 mi S of Cimarron City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.860, -97.600

Hail, Payne

When
March 29, 7:20 PM CST
Where
Payne County, 0.89 mi SW of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.150, -97.100

Hail, Logan

When
March 29, 7:43 PM CST
Where
Logan County, 3.43 mi ENE of Seward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.810, -97.430

Hail fell near the intersection of Seward and Sooner Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434656, 434657, 434658, 434659, 434660, 437639, 434661, 434662, 434663, 434676, 434664, 434665, 434675, 434666, 434667, 434668, 434669, 434670, 434671, 434672, 434673, 434674.